Alert archive / New York / River Flood Warnings in 2014

River Flood Warning 14, NWS Albany, NY

April 14, 2014Herkimer County, Oneida County, New York

NWS Albany, NY issued this river flood warning at Apr 14, 2014, 4:46 PM EDT for Herkimer County, Oneida County, New York. It took effect at Apr 15, 2014, 7:37 AM EDT. It was in force for 56 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2014, 4:46 PM EDT (20:46 UTC)
In effect from
Apr 15, 2014, 7:37 AM EDT
Expired
Apr 17, 2014, 3:14 PM EDT
In force
56 hr
Issued by
NWS Albany, NY
Flood severity
Minor

Counties Herkimer County, NY, Oneida County, NY

The radar

The Ft Drum radar (KTYX), 61 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point West Canada Creek at Hinckley Dam (HIKN6).

Action stage
1225 ft
Minor stage
1227 ft
Moderate stage
1228 ft
Major stage
1230 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01343900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Apr 14, 3:59 PM EDT, 47 minutes earlier.

Area forecast discussion, Apr 14, 3:59 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
359 PM EDT MON APR 14 2014

.SYNOPSIS...
MOISTURE WILL INCREASE TONIGHT AHEAD OF A STRONG COLD FRONT. THIS
FRONT WILL CROSS THE REGION TUESDAY WITH PERIODS OF RAIN...WHICH
COULD BE HEAVY AT TIMES. IT WILL TURN DRAMATICALLY COLDER BEHIND
THE FRONT ON WEDNESDAY. HIGH PRESSURE WILL BUILD IN THURSDAY
THROUGH THE END OF THE WEEK WITH DRY AND SEASONABLE WEATHER
EXPECTED.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
...RENSSELAER COUNTY HAS BEEN ADDED TO THE FLOOD WATCH DUE TO THE
POTENTIAL FOR MINOR FLOODING IN TROY AS RAIN AND SNOW MELT BUILDS
DOWNSTREAM THROUGH THE HUDSON RIVER TOMORROW AND WEDNESDAY...

CLOUDS AND RAIN IS BUILDING EAST AND BY SUNRISE...THERE SHOULD BE
RAIN AT LEAST OVER THE WESTERN HALF OF THE REGION...WITH SCATTERED
COVERAGE OVER EASTERN NY AND WESTERN NEW ENGLAND. THERE COULD BE
SOME ISOLATED CONVECTION COULD SCRAPE THE SOUTHERN ADIRONDACKS
TONIGHT AS WELL.

RELATIVELY STRONG SOUTH WINDS WILL CONTINUE THROUGH THE NIGHT AND
RAIN WILL HELP TEMPERATURES FALL TOWARD WET BULBS...BUT STILL ONLY
INTO THE 50S TO LOWER 60S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
STRONG UPPER IMPULSE IN THE CENTRAL U.S. CATCHES UP WITH THE FRONT
CURRENTLY FROM THE CENTRAL GREAT LAKES THROUGH THE OH/TN VALLEY
AND RACES EASTWARD THROUGH TOMORROW AND TOMORROW NIGHT.
SURFACE BASED INSTABILITY OVER OUR REGION NOW SHOULD DECREASE AS
WIDESPREAD RAIN DEVELOPS. HOWEVER...SOME INSTABILITY ROOTED IN THE
BOUNDARY LAYER COULD SUPPORT CONVECTION ALONG THE COLD
FRONT...ESPECIALLY CONSIDERING THE EXTREME FORCING MECHANISMS
EXPECTED TO BE IN PLACE. THE BOUNDARY LAYER JET ENERGY SHOULD
RAPIDLY STRENGTHEN...ESPECIALLY AS THE COLD FRONT TRACKS ACROSS
THE HUDSON RIVER INTO NEW ENGLAND. THE LOW LEVEL THERMAL GRADIENT
OF AROUND 20C IN A DISTANCE OF LESS THAN 200 MILES IS QUITE
EXTREME AND QUITE UNUSUAL.

THE RAPID EASTWARD MOVEMENT SHOULD SUPPORT SOME SHALLOW ENHANCED
LINE OF CONVECTION...MAYBE WITHOUT THUNDER...BUT SOME VERY GUSTY
WINDS...MAYBE EVEN SOME ISOLATED DAMAGING WINDS POSSIBLE IN HIGHER
TERRAIN FROM THE TACONICS THROUGH WESTERN NEW ENGLAND. GRADIENT
SOUTHERLY WINDS COULD APPROACH ADVISORY LEVELS IN THE SOUTHERN
GREEN MOUNTAINS AND NORTHERN BERKSHIRES...BUT MORE LIKELY THE
POTENTIALLY ISOLATED DAMAGING WINDS COULD BE MORE BRIEF...
ASSOCIATED WITH SOME SHALLOW CONVECTION SO NO ADVISORY AT THIS
TIME. STILL SUGGESTING 40 TO 45 MPH GUSTS IN SOME AREAS TOMORROW.

TEMPERATURES TOMORROW WILL REACH THE LOWER TO MID 60S IN MOST
AREAS...THEN DROP RAPIDLY IN THE AFTERNOON AS THE COLD AIR SPREADS
EAST. THERE SHOULD BE A BRIEF PERIOD LATE TUESDAY AFTERNOON AND
EVENING WITH LINGERING PRECIPITATION AND THE COLD AIR IN PLACE SO
THAT THERE COULD BE A BRIEF MIX TO SLEET AND EVENTUALLY SOME SNOW
SHOWER ACTIVITY IN MOST AREAS BEFORE ENDING BY MIDNIGHT. HIGHER
TERRAIN OF THE SOUTHERN ADIRONDACKS...EASTERN CATSKILLS...SOUTHERN
GREEN MOUNTAINS AND BERKSHIRES COULD SEE AN INCH OR TWO OF SNOW.
EVEN VALLEY AREAS COULD SEE A LIGHT DUSTING OF SLEET AND SNOW. LOW
TEMPERATURES BY SUNRISE WEDNESDAY SHOULD BE IN THE 20S...WITH A
FEW TEENS IN NORTHERN AREAS. IT SHOULD BE QUITE BREEZY TUESDAY
NIGHT AS WELL.

ON WEDNESDAY...IT SHOULD BE PARTLY TO MOSTLY SUNNY BUT STILL
BREEZY WITH STRONG COLD ADVECTION. STILL...WITH STRONG SUN...HIGHS
SHOULD GET SOLIDLY INTO THE 40S TO NEAR 50...BUT A LITTLE COOLER
IN HIGHER TERRAIN. WINDS EAST WEDNESDAY NIGHT AS HIGH PRESSURE
CENTERS ITSELF OVER THE REGION AND TEMPERATURES SHOULD FALL ONCE
AGAIN INTO THE 20S...TEENS IN THE SOUTHERN ADIRONDACKS. WARM
ADVECTION BEGINS THURSDAY AND WITH SUNSHINE...TEMPERATURES ARE
EXPECTED TO REACH THE 50S...AROUND 50 NORTHERN AREAS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE LONG TERM PORTION OF THE FORECAST SHOULD START OUT WITH
GENERALLY PLEASANT CONDITIONS...WITH NEAR SEASONABLE TEMPS AS A
RIDGE OF HIGH PRESSURE DOMINATES. HOWEVER...UNCERTAINTY INCREASES AS
WE HEAD INTO THE WEEKEND...AS THERE IS SOME SUGGESTION OF AN UPPER
LEVEL IMPULSE APPROACHING FROM THE GREAT LAKES OR OHIO VALLEY REGION
REACHING THE AREA...ALONG WITH SOME POSSIBLE INFLUX OF SOME
GULF/ATLANTIC MOISTURE...CREATING CLOUDS AND SOME RAIN SHOWERS.
SOMEWHAT UNSETTLED CONDITIONS COULD LINGER INTO SUNDAY BEFORE
GRADUAL IMPROVEMENT BY MONDAY.

HERE ARE SOME SPECIFICS...

THU NT-FRI...A LOW LEVEL RIDGE OF HIGH PRESSURE SHOULD EXTEND INTO
THE REGION FROM THE CANADIAN MARITIMES...KEEPING OUR REGION
GENERALLY DRY...WITH MOSTLY CLEAR/SUNNY SKIES. HOWEVER...THERE IS
SOME POSSIBILITY THAT LOW CLOUDS BEGIN TO DEVELOP OR EXPAND INTO AT
LEAST SOUTHEAST PORTIONS OF THE REGION BY LATE FRI OR FRI NT AS THE
ATLANTIC FETCH OF LOW LEVEL MOISTURE INCREASES. TEMPS SHOULD BE NEAR
SEASONABLE LEVELS...WITH FRI MAX TEMPS REACHING AROUND OR SLIGHTLY
OVER 60 IN THE VALLEYS...WITH 50S ACROSS HIGHER TERRAIN. THU NT/FRI
AM MINS SHOULD FALL INTO THE 20S ACROSS HIGHER TERRAIN...AND LOWER
30S WITHIN VALLEY AREAS.

FRI NT-SUN...MOST MODELS AND ENSEMBLE SUITES SUGGEST THAT A
SHORTWAVE APPROACHING FROM THE GREAT LAKES REGION BRINGS SOMEWHAT
UNSETTLED CONDITIONS TO THE REGION...ESP ON SAT...WITH SOME RAIN
SHOWERS. ANOTHER DISTURBANCE ALSO IS EXPECTED TO PASS OFF THE
SOUTHEAST COAST. THESE TWO DISTURBANCES ARE FORECAST TO REMAIN
UNPHASED AT THIS TIME. IN ADDITION...THE SOUTHERN DISTURBANCE MAY
LIMIT THE MOISTURE AVAILABILITY TO THE NORTHERN SYSTEM.
NEVERTHELESS...WILL KEEP CHC POPS FOR SHOWERS FOR SAT...TAPERING TO
MAINLY SLIGHT CHC/LOW CHC FOR SUNDAY AND MONDAY AS THE BULK OF UPPER
LEVEL ENERGY AND ASSOCIATED MOISTURE SHIFTS OFF THE MID ATLANTIC
COAST. TEMPS WILL BE NEAR...OR A BIT BELOW SEASONAL LEVELS SAT-SUN
DUE TO THE EXPECTATION FOR LIMITED SUNSHINE...WITH MAXES MAINLY IN
THE 50S...AND OVERNIGHT MINS IN THE MID 30S TO LOWER 40S. SLIGHTLY
MILDER BY MONDAY...WITH MAX TEMPS REACHING AROUND 60 IN VALLEYS AND
50S ACROSS HIGHER ELEVATIONS.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A COLD FRONT WILL SLOWLY APPROACH FROM THE ST LAWRENCE RIVER
VALLEY...ERN GREAT LAKES REGION...AND THE OHIO VALLEY TONIGHT.
THIS BOUNDARY WILL BRING AN EXTENDED PERIOD OF RAINFALL TUESDAY
MORNING INTO THE AFTERNOON. COLDER AIR FILTERS IN TUESDAY NIGHT
FOR A TRANSITION TO SOME SNOW SHOWERS...AS COLD CANADIAN HIGH
PRESSURE BUILDS IN FOR WEDNESDAY.

VFR CONDITIONS WILL PREVAIL PRIOR TO MIDNIGHT...BUT THE MID AND
HIGH CLOUDS WILL BE THICKENING AND LOWERING AHEAD OF A PREFRONTAL
TROUGH AHEAD OF THE MAIN COLD FRONT. MVFR/IFR CONDITIONS IN TERMS
OF CIGS AND VSBYS WILL IMPACT THE REGION BTWN 06Z-12Z/TUE WITH
SOME LOW STRATUS MOVING IN...AND SOME LIGHT RAIN/SHOWERS. THE
POTENTIAL EXISTS FOR FAIRLY WIDESPREAD IFR CONDITIONS LATE TUESDAY
MORNING INTO THE AFTERNOON...AS A BAND OF MODERATE TO HEAVY
RAINFALL ASSOCIATED WITH THE FRONT IMPACTS THE REGION.

STRONG SOUTHERLY WINDS WILL CONTINUE THIS AFTERNOON AT 10-20 KTS
WITH SOME GUSTS 25-35 KTS. THE STRONGEST WIND GUSTS WILL BE AT
KALB DUE TO FUNNELING UP THE HUDSON RIVER VALLEY. THE WINDS WILL
PERSIST AT 10-16 KTS WITH SOME GUSTS AROUND 25 KTS AT KALB TONIGHT. THE
WINDS WILL WEAKEN AT THE SFC THAT LLWS GROUPS WERE PLACED IN AT
KPOU AT 04Z/TUE...10Z/TUE AT KPSF...AND 12Z/TUE AT KGFL. THE 2KFT
AGL WINDS WILL INCREASE TO 40-50 KTS WITH THE SFC WINDS ONLY
EXPECTED TO BE AROUND 10 KTS. KALB WILL REMAIN GUSTY...SO NO LLWS
WAS ADDED AT THIS TIME.

OUTLOOK...

TUESDAY NIGHT: HIGH OPERATIONAL IMPACT.WINDY WITH GUSTS TO 30.0 DEFINITE SHSN.
WEDNESDAY: LOW OPERATIONAL IMPACT.BREEZY  NO SIG WX.
WEDNESDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
THURSDAY: NO OPERATIONAL IMPACT.  NO SIG WX.
THURSDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
FRIDAY: NO OPERATIONAL IMPACT.  NO SIG WX.
FRIDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA.
SATURDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA.

&&

.FIRE WEATHER...
MOISTURE WILL INCREASE TONIGHT AHEAD OF A STRONG COLD FRONT. THIS
FRONT WILL CROSS THE REGION TUESDAY WITH PERIODS OF RAIN...WHICH
COULD BE HEAVY AT TIMES. IT WILL TURN DRAMATICALLY COLDER BEHIND
THE FRONT ON WEDNESDAY. HIGH PRESSURE WILL BUILD IN THURSDAY
THROUGH THE END OF THE WEEK WITH DRY AND SEASONABLE WEATHER
EXPECTED.

TONIGHT...CLOUDS INCREASE AND SO DO SHOWERS. A SOAKING RAIN IS
VERY LIKELY THROUGH TUESDAY NIGHT WITH ALL AREAS SEEING WELL OVER
A QUARTER INCH OF RAINFALL. THE RAIN SHOULD CHANGE TO SNOW
SHOWERS ACROSS MUCH OF THE AREA WITH SOME LIGHT ACCUMULATIONS IN
HIGHER TERRAIN.

MUCH COLDER WEATHER WILL BE USHERED IN BEHIND A STRONG COLD FRONT
TUESDAY NIGHT. WEDNESDAY...THE SUNSHINE SHOULD RETURN BUT IT WILL BE
COLD AND BRISK.

THE REMAINDER OF THE WORK WEEK LOOKS DRY WITH LIGHTER WINDS AND
MODERATING TEMPERATURES.

&&

.HYDROLOGY...
A FLOOD WATCH IS IN EFFECT FOR TUESDAY MORNING THROUGH WEDNESDAY
MORNING FOR THE ADIRONDACKS/MOHAWK VALLEY/LAKE GEORGE SARATOGA
REGION...SOUTHERN VERMONT AND THE NORTHERN BERKSHIRES.

A FLOOD WARNING REMAINS IN EFFECT FOR THE DELTA DAM ON THE UPPER
MOHAWK RIVER UNTIL FURTHER NOTICE...AS RECENT RAINFALL AND
SIGNIFICANT SNOW MELT IS EXPECTED TO KEEP THE RESERVOIR ABOVE FLOOD
STAGE FOR THE NEXT FEW DAYS. A RIVER FLOOD WARNING ALSO CONTINUES
FOR RIVERBANK DUE TO EXPECTED SNOW MELT AND RAIN.

OUR NORTHERN AREAS ARE STILL DEALING WITH SNOWMELT WHICH HAS
ALREADY SWELLED MANY OF THE RIVERS IN THE REGION. IT LOOKS AS IF
1-2+ INCHES OF RAINFALL WILL FALL STARTING LATE TONIGHT THROUGH
TUESDAY. THE HEAVIEST OF THE RAINFALL LOOKS TO BE FROM MIDDAY
TUESDAY INTO TUESDAY EVENING AS THE ACTUAL COLD FRONT MOVES
THROUGH. PRECIPITATION COULD LINGER BEHIND THE COLD FRONT AND END
UP AS A LITTLE SNOW ACROSS THE HIGHER ELEVATIONS.

ALL AREAS COULD SEE PONDING OF WATER IN URBAN AREAS AND AREAS OF POOR
DRAINAGE.

DRY WEATHER IS EXPECTED WEDNESDAY THROUGH FRIDAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FLOOD WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING FOR
     NYZ032-033-038>043-050-053-054-082>084.
MA...FLOOD WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING FOR
     MAZ001.
VT...FLOOD WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING FOR
     VTZ013>015.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...KL
AVIATION...WASULA
FIRE WEATHER...NAS
HYDROLOGY...SND/NAS
Hazardous weather outlook, Apr 14, 4:25 PM EDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
425 PM EDT MON APR 14 2014

MAZ001-NYZ032-033-038>043-050-053-054-082>084-VTZ013>015-151100-
NORTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SOUTHERN SARATOGA-WESTERN RENSSELAER-
EASTERN RENSSELAER-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
425 PM EDT MON APR 14 2014

...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN
BERKSHIRES...THE ADIRONDACKS...MOHAWK VALLEY...LAKE GEORGE
SARATOGA REGION AND NORTHERN TACONICS OF EAST CENTRAL NEW YORK AS
WELL AS SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

LOCALLY STRONG SOUTH WINDS ARE POSSIBLE TOMORROW WITH GUSTS UP TO
45 MPH...SHIFTING TO THE WEST AND NORTHWEST TOMORROW AFTERNOON. A
LINE OF SHOWERS AND ISOLATED THUNDERSTORMS IS POSSIBLE ALONG A
COLD FRONT ...WITH BRIEF GUSTS OVER 50 MPH POSSIBLE IN
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ025-NYZ047>049-051-052-058>061-063>066-151100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-WESTERN ALBANY-
EASTERN ALBANY-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-
425 PM EDT MON APR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...THE SOUTHERN BERKSHIRES AND THE CATSKILLS...GREATER
CAPITAL REGION EXCLUDING SOUTHERN SARATOGA COUNTY...MID HUDSON
VALLEY AND SOUTHERN TACONICS OF EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLOW MOVING COLD FRONT WILL BRING PERIODS OF RAIN...POSSIBLY
HEAVY AT TIMES ON TUESDAY. THIS RAIN COULD PRODUCE PONDING OF
WATER ON ROADS AND SHARP WITHIN BANK RISES ON SOME STREAMS AND
RIVERS. THIS IS BASED ON A FORECAST OF ONE TO TWO INCHES OF RAINFALL.
IF LATER FORECASTERS PROJECT EVEN MORE RAINFALL...A FLOOD WATCH
MIGHT BE NEEDED.

LOCALLY STRONG SOUTH WINDS ARE POSSIBLE TOMORROW WITH GUSTS UP TO
45 MPH...SHIFTING TO THE WEST AND NORTHWEST TOMORROW AFTERNOON. A
LINE OF SHOWERS AND ISOLATED THUNDERSTORMS IS POSSIBLE ALONG A
COLD FRONT...WITH BRIEF GUSTS OVER 50 MPH POSSIBLE IN
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 3:57 AM EDTFlood WatchALYFulton, Hamilton, Herkimer, Montgomery, Rensselaer, Saratoga and 2 more42 hr
Apr 14, 4:46 PM EDTRiver Flood WarningALYSaratoga, Warren64 hr
Apr 14, 6:48 PM EDTSpecial Weather StatementALYHamilton, Herkimer57 min

Nearby

River Flood Warnings in New York, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.